How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 15953
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Dog Veterinary Question Here...
Dr. Kara is online now
A new question is answered every 9 seconds

Regarding my dog, Shams. 16 years old. Two yelping fits

Customer Question

Kim. Regarding my dog, Shams. 16 years old. Two yelping fits lasting about 10 minutes each today. I'm guessing spine pain. Noticed some weakness in his back legs the last couple of days, lower energy. He's been on Prednisone for a sinus tumor (1.5 mg increased to 2mg yesterday). A mobile vet suggested NSAIDs without knowing about the pred, we had some on hand and I just gave him half of one, 6 hours after the last pred. He's 45 pounds.Generally a strong constitution, but now I'm worried.
JA: Thanks. Can you give me any more details about your issue?
Customer: Like what?
JA: OK got it. Last thing — Dog Veterinarians generally expect a deposit of about $19 to help with your type of question (you only pay if satisfied). Now I'm going to take you to a page to place a secure deposit with JustAnswer. Don't worry, this chat is saved. After that, we will finish helping you.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Kara replied 1 year ago.

Hello, my name is***** and I have over 20 years of experience as a veterinarian. I am sorry to hear that Shams was given a nonsteroidal even though he was currently taking Prednisone long term for a sinus tumor.

Which one was he given? Some are more likely to cause upset and problems then others.

In any case ideally there would be a 5 to 7 day washout period between different nonsteroidals or nonsteroidals and steroids because using both can lead to gastrointestinal irritation, ulcers, and kidney and liver damage. The stresses on the body and thus the side effects of each are magnified when used together.

The good news is that his Prednisone dose is pretty low, and you only gave one dose of the nonsteroidal. I would not give any more.

At home now to try to protect his stomach you can start either:

1) Pepcid-ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours.

OR

2) Prilosec (omeprazole) at a dose of one 20mg tablet per 40 to 80 pounds of body weight every 24 hours.

These acid reducing drugs are very safe and can be given long term. I would give whichever one you choose for a good 2-3 weeks.

I would also recommend a bland diet for the next several days. A homemade bland diet consists of 1/3 boiled, lean hamburger (or boiled, white, skinless chicken), all fats drained oft the meat, and 2/3 boiled, plain white rice. Give small meals several times a day. Feed the bland diet for several days and if he remains well, then start mixing in his regular diet and slowly convert him back.

You can also purchase a prescription bland diet food called Hills i/d diet.

Push fluids however you can. Add low salt broth or warm water to his meals and to drink throughout the day.

If his appetite is at all off it is worth having him seen and getting a prescription drug called sucralfate, which is a coating agent that will protect his gastrointestinal tract and help developing ulcers heal. They can give fluids as well to support his organ function and flush out the drug.

In the future if steroids alone don't control his pain veterinary drugs we can add include a drug in the opiod family called Tramadol and/or another drug called Gabapentin. These drugs are much safer and more effective to use along with a steroid then a nonsteroidal.

Odds are that this one time mistake won't hurt him, but doing the things I suggested will make it even less likely you will see side effects.

Please let me know if you have any further questions.

Expert:  Dr. Kara replied 1 year ago.
Hi Jim,
I'm just following up on our conversation about your pet. How is everything going?
Dr. Kara